Puerto Rico, 2002

Flash Flooding in Puerto Rico, September 15, 2002

September 15, 2002 · NWS SJU · 3 events in 3 counties and zones

A tropical depression well to the south of Puerto Rico caused heavy rains and strong gusty winds across the island. The areas most affected were Cayey and Cidra where various homes were affected by the waters and landslides.

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical depression well to the south of Puerto Rico caused heavy rains and strong gusty winds across the island. The areas most affected were Cayey and Cidra where various homes were affected by the waters and landslides. In addition, in Yauco, a landslide collapsed a fence falling over power lines and in Rincon strong winds affected power and phone lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 15, 4:30 AM AST, 6 hours 30 minutes earlier.

Area forecast discussion, Sep 15, 4:30 AM AST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
430 AM AST SUN SEP 15 2002

VERY TOUGH FORECAST THIS MORNING...MY HEAD IS SPINNING

LOOKS AS THOUGH THE AXIS OF THE TROPICAL WAVE IS JUST COMING OVER
THE LOCAL AREA NOW. MEANWHILE...TROPICAL DEPRESSION TEN IS OVER
VENEZUELA AT THIS TIME...AND IS NOT AN ISSUE FOR THE LOCAL
AREA...BUT COULD BECOME A MAJOR ISSUE FOR THE WESTERN CARIBBEAN OVER
THE NEXT SEVERAL DAYS. SEE LATEST DISCUSSIONS FROM THE NATIONAL
HURRICANE CENTER FOR MORE DETAILS ON THIS.

FOR THE LOCAL AREA...STILL EXPECT CONVECTION TO GET GOING TODAY.
HOWEVER...DOES NOT LOOK AS WIDESPREAD AS ORIGINALLY ANTICIPATED.
T.D. TEN HAS TAKEN AWAY SOME OF THE ENERGY ASSOCIATED WITH THIS WAVE
AWAY FROM THE LOCAL AREA. RADAR CURRENTLY SHOWS THUNDERSTORMS JUST
NORTHWEST OF ST. THOMAS...AND MORE MOISTURE JUST SOUTHEAST OF THE
AREA. MODELS DEPICT SUFFICIENT LIFT ACROSS THE AREA TODAY...AND
COMBINED WITH THE LOADED MOISTURE OF OUR ATMOSPHERE...SHOULD RESULT
IN THE DEVELOPMENT OF THUNDERSTORMS...S0ME PRODUCING BRIEF LOCALLY
HEAVY RAINFALL.

DECIDED TO ISSUE A FLASH FLOOD WATCH FOR ABOUT THE EASTERN THIRD OF
PUERTO RICO AS WELL AS THE SOUTH COAST. THESE AREAS...ESPECIALLY
METROPOLITAN SAN JUAN DUE TO THE URBAN RUNOFF FACTOR...WILL BE MOST
SUSCEPTIBLE TO FLASH FLOODING TODAY. ONE CONCERN IS THE DIMINISHING
TREND IN CONVECTION I SEE ON THE IR SATELLITE LOOP THIS MORNING.
TRENDED POPS DOWNWARD SLIGHTLY...AND MAY NEED TO BE DECREASED
FURTHER IF TRENDS CONTINUE...BUT DAYTIME HEATING I THINK SHOULD BE
JUST ENOUGH TO GET THINGS GOING.

WIND IS ANOTHER TOUGH ISSUE. THE AVN MODEL IS SHOWING THE WIND
MAXIMUM WITH THIS WAVE WELL SOUTH OF THE AREA TODAY...ON THE
NORTHERN PORTION OF TD TEN. HOWEVER...LATEST OBSERVATIONS FROM ST.
MARTIN SHOW VERY WINDY CONDITIONS. AT 3AM THE WIND AT ST. MARTIN WAS
SOUTHEASTERLY AT 24 MPH GUSTING TO 38 MPH IN NON THUNDERSTORM WINDS
ALSO...ALTHOUGH QUICKSCAT UNFORTUNATELY MISSED OUR AREA SATURDAY
EVENING...IT DOES SHOW WINDS 20 TO OVER 25 KNOTS IN A BROAD SWATH
EAST OF THE WAVE AXIS EXTENDING UP TO 20 NORTH LATITUDE.
SO...ALTHOUGH THE LATEST AVN AND NGM GUIDANCE SHOW LESS WIND FOR
TODAY...DECIDED TO ONLY TRIM THE WIND SPEEDS DOWN SLIGHTLY
TODAY...TO AROUND 20 WITH GUSTS TO 30 MPH. DAY SHIFT FORECASTER WILL
HAVE MORE DATA TO GO BY WITH THE LATEST OBS AFTER SUNRISE...AS WELL
AS HOPEFULLY A NEW QUICKSCAT PASS...AND THESE WINDS CAN BE ADJUSTED
ACCORDINGLY IF NEED BE. SO FOR NOW FORECASTED JUST BELOW WIND
ADVISORY CRITERIA.

REMAINDER OF FORECAST LEFT UNCHANGED. DOWNWARD TREND IN POPS LOOK
GOOD NEXT FEW DAYS.

EQUIPMENT: NO PROBLEMS.

.SJU...
.PR...SCA AMZ710>740.
.VI...SCA AMZ710>730.

DAN.GREGORIA@NOAA.GOV

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).

In the hours before

Special weather statement, Sep 15, 6:00 AM AST, 5 hours before
PRZ001>013-VIZ001-002-AMZ710>750-151600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN SEP 15 2002

A TROPICAL WAVE MOVING ACROSS THE AREA TODAY WILL BRING THE
POTENTIAL FOR FLASH FLOODING TO PARTS OF THE AREA. A FLASH FLOOD
WATCH IS IN EFFECT FOR ABOUT THE EASTERN THIRD OF PUERTO RICO AS
WELL AS THE SOUTH COAST...ESPECIALLY ALONG THE SOUTH FACING SLOPES
OF THE CORDILLERA CENTRAL. THE FLASH FLOOD WATCH IS IN EFFECT UNTIL
5 PM. HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING IN THESE
AREAS. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED DUE TO THE FAST
MOVEMENT OF THIS SYSTEM.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE FOR PUERTO RICO AND U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS).

HTTP://WWW.SRH.NOAA.GOV/SJU

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Eastern Interior

When
September 15, 11:00 AM AST to 3:00 PM AST
Where
Eastern Interior County, Southwest Portion
Property damage
$20,000
Reported by
NEWSPAPER

Flash Flood, Ponce and Vicinity

When
September 15, 11:00 AM AST to 3:00 PM AST
Where
Ponce and Vicinity County, Yauco
Property damage
$10,000
Reported by
NEWSPAPER

Flash Flood, Mayaguez and Vicinity

When
September 15, 11:00 AM AST to 3:00 PM AST
Where
Mayaguez and Vicinity County, Rincon
Property damage
$10,000
Reported by
NEWSPAPER

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2002Every state in 2002This day in weather historyWarnings in Puerto Rico, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320145, 5320146, 5320147.